Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 157, NWS Grand Forks, ND

August 27, 20186 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2018, 12:53 AM CDT for 6 counties in Minnesota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2018, 12:53 AM CDT (05:53 UTC)
Expired
Aug 27, 2018, 1:47 AM CDT
In force
54 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Mahnomen County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 150 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 1:35 AM CDTHAIL 12 Ne Wilton, MNA FEW LARGE HAIL IN VERY HEAVY RAINS AND STRONG WINDS. WINDS ESTIMATED TO 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 9:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WUUS53 KFGF 270553
SVRFGF
MNC005-007-029-057-087-119-270700-
/O.NEW.KFGF.SV.W.0157.180827T0553Z-180827T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1253 AM CDT MON AUG 27 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hubbard County in north central Minnesota...
  Southeastern Polk County in northwestern Minnesota...
  South central Beltrami County in north central Minnesota...
  Mahnomen County in northwestern Minnesota...
  Northern Becker County in northwestern Minnesota...
  Southern Clearwater County in northwestern Minnesota...

* Until 200 AM CDT.

* At 1253 AM CDT, severe thunderstorms were located along a line
  extending from near Weme to near Ogema, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Lengby and Ebro around 1255 AM CDT.
  Weme around 100 AM CDT.
  Bagley around 110 AM CDT.
  Leonard and Shevlin around 120 AM CDT.
  Tulaby Lake around 125 AM CDT.

Other locations impacted by these severe thunderstorms include Many
Point Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4770 9481 4705 9529 4701 9614 4765 9563
TIME...MOT...LOC 0553Z 264DEG 29KT 4760 9560 4708 9600 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
3 follow-up statements
072 
WWUS53 KFGF 270614
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
114 AM CDT MON AUG 27 2018

MNC119-270623-
/O.CAN.KFGF.SV.W.0157.000000T0000Z-180827T0700Z/
Polk MN-
114 AM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4709 9526 4709 9587 4766 9540 4770 9481
TIME...MOT...LOC 0613Z 264DEG 29KT 4762 9537 4710 9577 

$$

MNC005-007-029-057-087-270700-
/O.CON.KFGF.SV.W.0157.000000T0000Z-180827T0700Z/
Hubbard MN-Beltrami MN-Mahnomen MN-Becker MN-Clearwater MN-
114 AM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHWESTERN HUBBARD...SOUTH CENTRAL BELTRAMI...SOUTHEASTERN
MAHNOMEN...NORTHEASTERN BECKER AND SOUTHERN CLEARWATER COUNTIES...

At 113 AM CDT, severe thunderstorms were located along a line
extending from near Leonard to near White Earth, moving east at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bagley, Bad Medicine Lake, Naytahwaush, Wilton, Tulaby Lake, Shevlin
and White Earth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4709 9526 4709 9587 4766 9540 4770 9481
TIME...MOT...LOC 0613Z 264DEG 29KT 4762 9537 4710 9577 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
314 
WWUS53 KFGF 270631
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
131 AM CDT MON AUG 27 2018

MNC005-087-270641-
/O.CAN.KFGF.SV.W.0157.000000T0000Z-180827T0700Z/
Mahnomen MN-Becker MN-
131 AM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAHNOMEN AND
NORTHEASTERN BECKER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4721 9517 4721 9542 4768 9517 4770 9481
TIME...MOT...LOC 0631Z 264DEG 29KT 4763 9516 4711 9556 

$$

MNC007-029-057-270700-
/O.CON.KFGF.SV.W.0157.000000T0000Z-180827T0700Z/
Hubbard MN-Beltrami MN-Clearwater MN-
131 AM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHWESTERN HUBBARD...SOUTH CENTRAL BELTRAMI AND SOUTHEASTERN
CLEARWATER COUNTIES...

At 131 AM CDT, severe thunderstorms were located along a line
extending from near Pinewood to near Many Point Lake, moving east at
35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wilton, Solway, Pinewood, Lake Itasca, Puposky, Alida and Becida. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4721 9517 4721 9542 4768 9517 4770 9481
TIME...MOT...LOC 0631Z 264DEG 29KT 4763 9516 4711 9556 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
754 
WWUS53 KFGF 270647
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
147 AM CDT MON AUG 27 2018

MNC007-029-057-270654-
/O.CAN.KFGF.SV.W.0157.000000T0000Z-180827T0700Z/
Hubbard MN-Beltrami MN-Clearwater MN-
147 AM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HUBBARD...SOUTH
CENTRAL BELTRAMI AND SOUTHEASTERN CLEARWATER COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. 

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for 
north central and northwestern Minnesota.

Remember, a Severe Thunderstorm Warning still remains in effect for 
southern Beltrami and northern Hubbard counties.

LAT...LON 4721 9517 4721 9542 4768 9517 4770 9481
TIME...MOT...LOC 0642Z 264DEG 29KT 4764 9502 4712 9542 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 11:53 PM CDT, 1 hour earlier.

Area forecast discussion, Aug 26, 11:53 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Grand Forks ND
1153 PM CDT Sun Aug 26 2018

.UPDATE...
Issued at 1153 PM CDT Sun Aug 26 2018

Continued to tweak POPs to fit current convection. Thunderstorm
complex will continue to move east-northeast and should be out of
our counties by 08Z.

&&

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun Aug 26 2018

Watching ongoing convection, so will keep the discussion brief.
Seeing intensifying activity over far southeast ND right now, with
satellite imagery correlating the growing clouds. SPC put out a
mesoscale discussion a short while ago, talking about a potential
watch for the southern third of our FA. This growing convection
may push this watch into a quick reality. Latest HRRR runs have
been showing other activity firing over the Red River Valley by 8
to 9 pm, and lasting until just past midnight. They no longer show
any activity pushing in from western ND. So will see how things
play out tonight.

.LONG TERM...(Monday night through Sunday)
Issued at 247 PM CDT Sun Aug 26 2018

Rain chances return Monday night into early Tuesday across the area
as a shortwave trough moves into the region and a low pressure
system skirts by to the south through the Central Plains. With
little instability present on the cool side of this system, suspect
this will be mainly shower activity with perhaps some embedded
thunder.

For Tuesday through Thursday, expect quiet and dry weather.
Temperatures will be notably cooler Tuesday and Wednesday as the
upper trough axis swings through the Plains and dry northwest flow
aloft develops. A warming trend develops from Wednesday to Friday in
warm air advection ahead of a system moving through the Canadian
Plains.

After a breezy day Thursday amidst pressure gradient winds, chances
for showers and thunderstorms develop Thursday night through Friday
night as a shortwave trough aloft and surface front pass through the
Northern Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1153 PM CDT Sun Aug 26 2018

Skies have been chaotic with thunderstorm complex moving through
the area. Sites vary from 900 ft ceilings at KBJI to clear skies
at KDVL. The storms are currently moving through the central TAF
sites, but should be mostly past KGFK and KFAR by 06Z. Some MVFR
to IFR ceilings behind the departing thunderstorms for a while,
and a few spots could see a bit of BR although not widespread.
This will continue into Monday morning, and think that more clouds
will move into KDVL and bring it down in category. All sites,
except perhaps KBJI, should improve to VFR for a time tomorrow
afternoon but then drop down again Monday evening. Winds will
shift from the northwest behind the surface cold front to the
northeast.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...BP
AVIATION...JR
Hazardous weather outlook, Aug 26, 7:31 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
731 PM CDT Sun Aug 26 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
731 PM CDT Sun Aug 26 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms are expected to become more numerous between 8 pm
tonight and 2 am Monday morning. These storms may produce hail up
to 2 inches in diameter (possibly larger), wind gusts to 75 mph,
tornadoes, and localized heavy rain. The greatest risk area for
tornadoes is over southeast North Dakota into west central
Minnesota. Areas along a line from Valley City to the Fargo
Moorhead area to Detroit Lakes have already had a lot of recent
rainfall, so they are especially susceptible to additional
rainfall tonight. However, any storms tonight could produce
locally heavy rainfall. Stay weather aware.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 26, 11:06 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1106 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND GST     1 NE STEPHEN            48.46N 96.86W
08/26/2018  M53 MPH          Marshall           MN   MESONET

&&

TGRAFENA
Local storm report, Aug 26, 11:09 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1109 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     DONALDSON               48.57N 96.90W
08/26/2018  M60 MPH          KITTSON            MN   MESONET

            RWIS

&&

TGRAFENA
Special weather statement, Aug 26, 11:18 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1118 PM CDT SUN AUG 26 2018

MNZ001-002-008-009-013>015-270500-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
West Polk MN-Norman MN-East Polk MN-
1118 PM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...RED
LAKE...NORTH CENTRAL NORMAN...SOUTHEASTERN POLK...NORTHWESTERN
BELTRAMI AND PENNINGTON COUNTIES UNTIL MIDNIGHT CDT...

At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rosewood to near Beltrami. Movement was
northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Rosewood, Dakota Junction and Thief River Falls around 1120 PM
  CDT.
  Melvin around 1125 PM CDT.
  Maple Bay around 1135 PM CDT.
  Erskine around 1150 PM CDT.

Other locations impacted by these storms include Thief River Falls
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4802 9556 4802 9558 4785 9558 4744 9654
      4821 9638 4823 9555
TIME...MOT...LOC 0418Z 247DEG 37KT 4820 9629 4749 9643

CJ
Local storm report, Aug 26, 11:25 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1125 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     TSTM WND DMG     5 S WARREN              48.12N 96.77W
08/26/2018                   Polk               MN   PUBLIC

            2-3 INCH TREE BRANCHES BROKEN OFF

&&

TGRAFENA
Local storm report, Aug 26, 11:54 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1154 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     TSTM WND GST     FOSSTON                 47.58N 95.75W
08/26/2018  M66 MPH          POLK               MN   AWOS

            WIND SENSOR STOPPED REPORTING AT 1151PM SO ACTUAL WIND
            SPEEDS COULD HAVE BEEN HIGHER

&&

TGRAFENA
Special weather statement, Aug 27, 12:38 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1238 AM CDT MON AUG 27 2018

MNZ002-003-015>017-022>024-027-028-270645-
West Becker MN-East Becker MN-Clay MN-Mahnomen MN-
South Clearwater MN-Norman MN-Hubbard MN-East Polk MN-
North Clearwater MN-South Beltrami MN-
1238 AM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...NORTHWESTERN
HUBBARD...EASTERN NORMAN...SOUTHEASTERN POLK...SOUTHEASTERN
BELTRAMI...MAHNOMEN...BECKER AND CLEARWATER COUNTIES UNTIL 145 AM
CDT...

At 1237 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Olga to near Hitterdal. Movement was east
at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Bemidji, Fosston, Bagley, Mahnomen, Twin Valley, McIntosh and Ulen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4731 9475 4681 9534 4695 9633 4720 9647
      4779 9576 4783 9467
TIME...MOT...LOC 0537Z 275DEG 31KT 4772 9571 4701 9619

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:58 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Polk62 min
Aug 26, 10:30 PM CDTSpecial Weather StatementFGFPolk45 min
Aug 26, 10:37 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk23 min
Aug 26, 10:46 PM CDTSevere Thunderstorm WarningFGFNorman, Polk, Red Lake44 min
Aug 26, 10:52 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau53 min
Aug 26, 11:12 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Polk48 min
Aug 26, 11:18 PM CDTSpecial Weather StatementFGFPennington, Polk, Red Lake42 min
Aug 26, 11:45 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau37 min
Aug 26, 11:48 PM CDTTornado WarningFGFClearwater, Polk27 min
Aug 26, 11:54 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Mahnomen, Polk51 min
Aug 27, 12:30 AM CDTTornado WarningFGFBeltrami, Lake of the Woods30 min
Aug 27, 12:38 AM CDTSpecial Weather StatementFGFBecker, Clearwater, Mahnomen67 min
Aug 27, 1:25 AM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.